Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 343, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2009, 6:39 PM MDT for Cherry County, Nebraska. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2009, 6:39 PM MDT (00:39 UTC)
- Expired
- Aug 3, 2009, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:45 PM MDT | HAIL 1 | 28 S Merriman, NE | |
| Aug 3, 6:50 PM MDT | HAIL 2.75 | 32 S Merriman, NE | |
| Aug 3, 7:30 PM MDT | TSTM WND GST 70 | 40 Sse Merriman, NE | THUNDERSTORM WIND GUSTS WERE BRIEFLY ESTIMATED TO BE BETWEEN 60 AND 70 MPH. ACCOMPANIED BY NICKEL SIZE HAIL...AS WELL AS HEAVY RAINFALL OF 1.10 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 040039
SVRLBF
NEC031-040130-
/O.NEW.KLBF.SV.W.0343.090804T0039Z-090804T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM MDT MON AUG 3 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 730 PM MDT
* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF ROUND LAKE...OR 34 MILES SOUTHEAST OF GORDON...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROUND LAKE BY 710 PM MDT...
7 MILES NORTHWEST OF SPECKEL MEIR LAKE BY 730 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4237 10102 4214 10134 4214 10173 4250 10184
4257 10150
TIME...MOT...LOC 0039Z 314DEG 12KT 4251 10166
$$
CDC2 follow-up statements
000
WWUS53 KLBF 040044
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM MDT MON AUG 3 2009
NEC031-040130-
/O.CON.KLBF.SV.W.0343.000000T0000Z-090804T0130Z/
CHERRY NE-
644 PM MDT MON AUG 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL CHERRY COUNTY...
AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF ROUND LAKE...OR 36 MILES SOUTHEAST OF
GORDON...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROUND LAKE BY 710 PM MDT...
7 MILES NORTHWEST OF SPECKEL MEIR LAKE BY 730 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4237 10102 4214 10134 4214 10173 4250 10184
4257 10150
TIME...MOT...LOC 0044Z 314DEG 12KT 4250 10164
$$
CDC000
WWUS53 KLBF 040103
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM MDT MON AUG 3 2009
NEC031-040130-
/O.CON.KLBF.SV.W.0343.000000T0000Z-090804T0130Z/
CHERRY NE-
703 PM MDT MON AUG 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL CHERRY COUNTY...
AT 700 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR ROUND LAKE...OR 39 MILES SOUTHEAST
OF GORDON...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROUND LAKE BY 710 PM MDT...
7 MILES NORTHWEST OF SPECKEL MEIR LAKE BY 730 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORM BRIEFLY INTENSIFIED AND PRODUCED HAIL UP TO BASEBALL SIZE
NEAR HIGHWAY 61 BY SNAKE RIVER. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4237 10102 4214 10134 4214 10173 4250 10184
4257 10150
TIME...MOT...LOC 0101Z 314DEG 12KT 4246 10159
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:03 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:03 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT MON AUG 03 2009 .SYNOPSIS... H5 ANALYSIS FROM THIS MORNING INDICATING A TROUGH ANCHORED OVER THE EASTERN CONUS...RIDGING AND AN UPPER LEVEL HIGH ALONG THE AZ/NM BORDER...STRONG BERMUDA HIGH AND A TROUGH ALONG THE PACIFIC COAST. AT THE SURFACE...A COLD FRONT EXTENDED SWD FROM SURFACE LOW PRESSURE OVER SWRN ONTARIO...INTO NRN SD. TEMPERATURES AT 2 PM CDT WERE IN THE MID TO UPPER 80S OVER WESTERN AND NORTH CENTRAL NEBRASKA. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH THURSDAY...MAIN FORECASTING CHALLENGE OVER THE NEXT THREE DAYS DEALS WITH PRECIPITATION CHANCES AND CONVECTION RESULTING FROM DISTURBANCES OVER TOPING THE RIDGE OFF TO THE WEST. FOR TONIGHT...UPSTREAM DISTURBANCE PER WV IMAGERY...WILL CROSS WYOMING AND COLORADO...EMERGING OVER WRN NEBRASKA BY 00Z TONIGHT. THOUGH PRECIPITATION CHANCES LOOK FAVORABLE OVER THE ENTIRE FORECAST AREA...AM FAVORING THE NRN ZONES AS A COLD FRONT (CURRENTLY OVR THE SD/ND BORDER)...WILL APPROACH NRN NEBRASKA BY MIDNIGHT. THIS FRONT WILL SERVE AS THE BOUNDARY LAYER FOCAL POINT WHICH SEEMS TO BE LACKING ATTM...PER ISOLATED POPCORN LIKE CONVECTION OFF TO THE WEST. DEEP SHEAR BETTER THAN 40 KTS RESIDES NORTH OF THE INTERSTATE FOR TONIGHT...SO SEVERE THREAT SHOULD BE CONFINED TO LOCATIONS NORTH OF THE INTERSTATE. FCST SOUNDINGS FROM NRN NEBRASKA ARE INDICATIVE OF LARGE HAIL AND DAMAGING WINDS...AS THE BOUNDARY FOCUS SHOULDNT BE A PLAYER TILL OVERNIGHT TONIGHT. THE COLD FRONT WILL PASS THROUGH NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA OVERNIGHT TONIGHT...BEFORE STALLING ACROSS THE CENTRAL CWA TOMORROW. SERLY WINDS WILL PUSH MOISTURE INTO THE CENTRAL AND WESTERN PANHANDLE TOMORROW. THETA E RIDGING..ABUNDANT LOW LEVEL MOISTURE...AND A WEAK AFTERNOON CAP...WILL LEAD TO THUNDERSTORM INITIATION OFF TO THE WEST LATE TOMORROW AFTERNOON. THIS ACTIVITY WILL LIFT TO THE ESE TUESDAY EVENING...IMPACTING THE FORECAST AREA. BULK OF THE SEVERE WEATHER TOMORROW AND TOMORROW NIGHT...SHOULD STAY WEST OF HIGHWAY 83...HOWEVER IF THE FRONT DECIDES TO STALL FURTHER EAST...LOCATIONS EAST OF THIS ROUTE WILL SEE THEIR CHANCES FOR SEVERE WEATHER INCREASE. ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE FORECAST AREA AS THE PERSISTENT UPPER LEVEL HIGH SLOWLY TRANSITIONS EAST ACROSS THE SRN ROCKIES. TIMING OF PRECIPITATION WILL BE PROBLEMATIC AS IT WILL BE DEPENDENT ON WAVE TIMING. HOWEVER...FEEL BETTER CHANCES WILL BE ACROSS THE NORTH AS A FRONTAL BOUNDARY WILL STALL ACROSS THE DAKOTAS. LONG TERM...THURSDAY NIGHT THROUGH MONDAY...RIDGING ALOFT WHICH IS LOCKED IN OVER THE FOUR CORNERS AND INTERMOUNTAIN WEST...WILL TRANSITION EWD LATE IN THE WEEK AS A DEEP TROUGH OF LOW PRESSURE LIFTS INTO NRN CA AND NEVADA. BASED ON THE LATEST 12Z GFS FROM THIS MORNING...A DECENT POTENTIAL EXISTS FOR A TORCH OUT ON FRIDAY AND SATURDAY...WITH H85 TEMPS ECLIPSING 35C IN THE SOUTHWEST. UTILIZED HPC TEMPS AS A STARTING POINT...BOOSTING THEM 2 TO 4 DEGREES BASED ON THE H85 TEMP REGIME BOTH DAYS. FOR THE SUNDAY AND MONDAY TIME PERIODS...ABOVE NORMAL TEMPS WILL CONTINUE...EVEN WITH EVIDENCE OF A WEAK FROPA EARLY SUNDAY. ENSEMBLE FCSTS CONTINUE TO INDICATE A PERSISTENT TROUGH OVER THE PACIFIC COAST WHICH WOULD FAVOR DOWNSTREAM RIDGING ACROSS THE CENTRAL AND EASTERN CONUS. OTHER EVIDENCE FOR ABOVE NORMAL TEMPS EARLY NEXT WEEK IS THE TRANSITION TO A POSITIVE PHASE OF THE NORTH ATLANTIC OSCILLATION...WHICH FAVORS INCREASED RIDGING ACROSS THE CENTRAL CONUS AND RESULTANT WARM TEMPS. && .AVIATION... PROGRESSIVE NORTHWEST FLOW WILL CAUSE THE NEXT IN A SERIES OF SHORT WAVES TO MOVE OVER THE REGION THIS EVENING/OVERNIGHT. MAIN AREA OF CONCERN WILL BE NORTHERN NEBRASKA....INCLUDING THE KVTN AREA...ALTHOUGH SW NEBRASKA AND KLBF DOES HAVE THE POTENTIAL TO SEE SOME STORMS. IN GENERAL VFR CONDITIONS CAN BE EXPECTED...AS IS THE GOING FORECAST THROUGH THE PERIOD...HOWEVER ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF BRIEF IFR CONDITIONS...FROM VSBY IN HEAVY RAIN. THE TAF WILL BE AMENDED TO ACCOUNT FOR THESE CONDITIONS AS TIMING THESE SHORT PERIODS ARE DIFFICULT BEYOND A COUPLE OF HOURS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 3, 2:30 PM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 PM CDT MON AUG 3 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-042030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 330 PM CDT MON AUG 3 2009 /230 PM MDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. TWO SHORT WAVES WILL MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE FIRST ONE WILL MOVE ACROSS NORTH CENTRAL NEBRASKA THIS EVENING. THE NEXT WAVE WILL ARRIVE OVERNIGHT. THERE IS A SLIGHT RISK WITH BOTH WAVES FOR ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN CONCERN TO BE LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ALONG A NORTH OF A LINE FROM BROKEN BOW TO ELLSWORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Aug 3, 7:38 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 26 min |
| Aug 3, 7:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 46 min |
| Aug 3, 8:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 66 min |
| Aug 3, 8:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Aug 3, 8:35 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 40 min |
| Aug 3, 9:06 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson | 39 min |
| Aug 3, 9:14 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 46 min |
| Aug 3, 9:19 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 3, 9:25 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Aug 3, 9:45 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 60 min |
| Aug 3, 9:57 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 36 min |
| Aug 3, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 44 min |
| Aug 3, 10:41 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Lincoln, Logan, McPherson, Thomas | 49 min |
| Aug 3, 10:57 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 33 min |
| Aug 3, 11:16 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 29 min |
| Aug 3, 11:30 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Frontier, Lincoln, Logan | 45 min |
| Aug 4, 12:17 AM MDT | Severe Thunderstorm Warning | LBF | Custer, Frontier, Lincoln | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.